Texas, 2016

Hail and Damaging Winds in Texas, May 26, 2016

May 26, 2016 · NWS MAF · 7 events in 4 counties and zones

An upper low resided over the Arizona and New Mexico state line, and a dryline was present across the eastern Permian Basin and Lower Trans Pecos. An unstable moist air mass existed to the east of the dryline where increased dewpoints, steep mid-level lapse rates, and increased wind shear allowed for organized thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low resided over the Arizona and New Mexico state line, and a dryline was present across the eastern Permian Basin and Lower Trans Pecos. An unstable moist air mass existed to the east of the dryline where increased dewpoints, steep mid-level lapse rates, and increased wind shear allowed for organized thunderstorms. Thunderstorms developed that produced large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:47 PM CST, 43 minutes earlier.

Area forecast discussion, May 26, 1:47 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT THU MAY 26 2016

.DISCUSSION...

The upper low responsible for the active weather pattern over the
past several days continues to meander eastward today, currently
located near the Arizona/New Mexico state line. The dryline has
again advanced to the east, similarly positioned to yesterday with
the dryline extending from just east of Gail and Big Spring
southwestward through Pecos and Brewster counties. Under the
influence of continued southwest flow and downslope warming,
temperatures are on track to climb above normal into the mid to
upper 80s across higher terrain and 90s to near 100 degrees across
lower elevations. Due to the warm, dry, and windy conditions,
critical fire weather conditions are expected to continue into
this evening across portions of the area, and a Red Flag Warning
remains in effect. Please see the Fire Weather Discussion below
for further details.

A few high-based storms have begun to develop this afternoon over
higher terrain of the Davis Mountains and Big Bend Area and
northeastward into the Trans Pecos in the vicinity of the dryline.
Currently, these storms are not severe, though the potential for
severe storms will increase this afternoon and evening. An
unstable moist air mass exists just to the east of the dryline,
where CAPE values quickly increase to upwards of 3000 J/kg. The
greatest probability for severe weather will be along and to the
east of the dryline this afternoon and evening, across the far
eastern Permian Basin and Lower Trans Pecos. 700-500mb lapse rates
will be 7-8C/km, and 0-6km shear will increase to 40-50kt through
this evening, allowing for organized convection. At this time,
large hail and damaging winds look to be the primary threats,
along with locally heavy rainfall and frequent lightning. However,
given increasing low-level shear through the evening hours, an
isolated tornado or two cannot be ruled out. Additional strong
storms are possible through this evening across the higher terrain
of the Big Bend Area and Davis Mountains northeastward to the
northern Permian Basin, where gusty wind, hail, and brief heavy
rain are possible.

Storm chances increase across the eastern half of the area
overnight as the aforementioned low finally ejects toward the
central plains, with the trough axis and associated Pacific front
moving through the area late tonight/early Friday morning. The
front is expected to interact with the retreating dryline,
increasing convergence and maintaining strong to severe storms
well into the overnight hours, especially across the Western Low
Rolling Plains, eastern Permian Basin, and Lower Trans Pecos. By
Friday morning, storms should be east of the area, with dry
conditions and slightly cooler, near normal temperatures expected
across the area on Friday afternoon under quasi-zonal flow
aloft.

On Saturday, moisture return will allow for thunderstorm chances
to return to the Lower Trans Pecos, with slightly warmer
temperatures expected areawide. An active pattern then looks to
begin Sunday as the dryline redevelops over the area and backs up
against the higher terrain to the west, and flow aloft transitions to
the southwest due to a strengthening western CONUS trough. Models
are in agreement regarding the potential for multiple rounds of
showers and thunderstorms beginning Sunday and lasting until at
least midweek next week, though given less dynamic support,
convection will be contingent on dryline location as well as the
timing of multiple shortwaves that look to traverse the area in
the southwest flow aloft. Given increased moisture as well as
expected cloudcover and precipitation, high temperatures from
Sunday onward look to be near to slightly below normal, with above
normal overnight lows.

&&

.FIRE WEATHER...

Very dry air will remain for virtually the entire area through
Saturday. An upper trough currently bringing windy conditions west
of the Pecos River will move east tonight allowing winds to
subside Friday and Saturday so despite the very dry air,
critical fire weather conditions are not expected. There will be a
low potential for dry lightning (mainly in the Davis Mountains)
though isolated storm coverage will be a limiting factor. Light
winds Friday and Saturday could provide an opportunity for
controlled burning. Sunday the dryline will retreat west
increasing moisture levels and providing a good chance for showers
with the highest rain chances in the east and decreasing farther
west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  90  60  91 /  50  10   0  10
Carlsbad                       56  89  55  93 /  10   0   0   0
Dryden                         67  96  64  91 /  30  10  10  30
Fort Stockton                  62  90  60  93 /  30   0   0  10
Guadalupe Pass                 54  80  57  87 /   0   0   0   0
Hobbs                          54  86  54  91 /  10   0   0   0
Marfa                          46  81  41  88 /  10   0   0  10
Midland Intl Airport           62  92  60  94 /  30   0   0  10
Odessa                         62  91  60  94 /  30   0   0  10
Wink                           57  92  57  95 /  10   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Marfa Plateau-Van Horn and Highway 54 Corridor.

&&

10/84
Hazardous weather outlook, May 26, 1:02 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT THU MAY 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT THU MAY 26 2016 /102 PM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING
OVER THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, VAN HORN
AREA AND OVER PORTIONS OF THE NORTHWEST PERMIAN BASIN.  A RED FLAG
WARNING IS IN EFFECT.  A FEW DRY LIGHTNING STRIKES ARE POSSIBLE FROM
THE DAVIS MOUNTAINS TO THE BIG BEND.

STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT GENERALLY EAST OF A
LINE FROM LAMESA TO KERMIT TO FORT STOCKTON TO THE BIG BEND ALONG A
DRYLINE.  SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS, HEAVY RAINFALL AND LOCALIZED FLASH FLOODING,
ESPECIALLY ACROSS THE FAR EAST PERMIAN BASIN AND THE LOWER TRANS
PECOS.  A TORNADO OR TWO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF SOUTHEAST NEW MEXICO AND
WEST TEXAS SATURDAY THROUGH MEMORIAL DAY.  THE PROBABILITY OF
SEVERE THUNDERSTORMS IS LOW, HOWEVER HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED BY LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 9:52 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/25/2016  E1.00 INCH       PECOS              TX   PUBLIC

&&

DH
Local storm report, May 26, 9:58 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/26/2016  E1.00 INCH       PECOS              TX   PUBLIC

&&

DH
Local storm report, May 26, 11:16 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/25/2016  E1.00 INCH       PECOS              TX   PUBLIC

1205 AM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/26/2016  E1.00 INCH       PECOS              TX   PUBLIC

0125 AM     HAIL             IRAAN                   30.91N 101.90W
05/26/2016  E1.75 INCH       PECOS              TX   PUBLIC

            HAIL LASTED FOR ABOUT 10 MINUTES.

0130 AM     HAIL             IRAAN                   30.91N 101.90W
05/26/2016  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

0132 AM     HAIL             IRAAN                   30.91N 101.90W
05/26/2016  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

&&

AKL
Special weather statement, May 26, 1:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU MAY 26 2016

TXZ063-069-070-262030-
REAGAN TX-GLASSCOCK TX-UPTON TX-
259 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UPTON...NORTHWESTERN
REAGAN AND SOUTH CENTRAL GLASSCOCK COUNTIES UNTIL 330 PM CDT...

AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF MIDKIFF...OR 19 MILES NORTH OF RANKIN...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH REAGAN FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3142 10189 3150 10193 3174 10159 3151 10141
TIME...MOT...LOC 1959Z 236DEG 34KT 3149 10185

AHASIC

The radar

The Midland/Odessa radar (KMAF), 66 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 strong wind. Local standard time, as filed.

Hail, Glasscock

When
May 26, 2:30 PM CST to 2:35 PM CST
Where
Glasscock County, 6 mi WSW of St Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
31.637, -101.594

Hail, Glasscock

When
May 26, 2:30 PM CST to 2:35 PM CST
Where
Glasscock County, 6 mi WSW of St Lawrence
Measured
1.25 in hail
Reported by
Public
Coordinates
31.637, -101.594

Thunderstorm Wind, Reagan

When
May 26, 2:40 PM CST
Where
Reagan County, 12 mi NNE of Stiles
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.561, -101.502

A thunderstorm produced a reported wind gust of 50 to 60 mph.

Strong Wind, Ector

When
May 26, 3:03 PM CST to 3:04 PM CST
Where
Ector forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

A shower produced a wind gust of 53 mph at the Odessa Airport. Media reported a telephone pole that was blown down in West Odessa. The cost of damage is a rough estimate.

Strong Wind, Midland

When
May 26, 3:10 PM CST to 3:11 PM CST
Where
Midland forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A shower produced a wind gust of 55 mph at the Midland International Airport. Media reported a tree blown down two miles northeast of Midland from the same shower. The cost of damage is a rough estimate.

Thunderstorm Wind, Reagan

When
May 26, 4:25 PM CST to 4:26 PM CST
Where
Reagan County, Big Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.200, -101.470

The public reported a thunderstorm wind gust estimated at 60-70 mph in Big Lake.

Hail, Reagan

When
May 26, 4:25 PM CST to 4:30 PM CST
Where
Reagan County, Big Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
31.200, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628784, 628785, 628786, 628787, 628788, 628789, 628791.